To describe the development of bradycardia during sedation with dexmedetomidine in a patient concurrently receiving digoxin.
The pediatric intensive care unit of a tertiary care children’s hospital.
A 5-wk-old infant with an atrioventricular septal defect requiring sedation during mechanical ventilation for acute respiratory syncytial virus infection.
Measurements and Main Results
As part of an ongoing evaluation of dexmedetomidine for sedation in the pediatric intensive care unit, the patient received a loading dose (0.5 μg/kg) followed by an infusion (0.44 μg·kg−1·hr−1) of dexmedetomidine. Sedation assessments and hemodynamic data were collected at least every 2 hrs. During the loading dose, the patient’s heart rate decreased from 133 beats/min per min to 116 beats/min. During the ensuing 13 hrs, the heart rate continued to decrease into the mid 90s, with additional episodes of bradycardia into the 40s and 50s. Within 1 hr of discontinuation of the dexmedetomidine infusion, the baseline heart rate had recovered, and no further episodes of acute bradycardia were noted.
This case adds to the limited data regarding dexmedetomidine in pediatric critical care and suggests that caution should be used when considering sedation with dexmedetomidine in patients also receiving digoxin.